Alert archive / South Carolina / Coastal Flood Statements in 2021

Coastal Flood Statement 6, NWS Charleston, SC

December 7, 2021

NWS Charleston, SC issued this coastal flood statement at Dec 7, 2021, 9:12 AM EST. It was in force for 108 min.

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 9:12 AM EST (14:12 UTC)
Expired
Dec 7, 2021, 11:00 AM EST
In force
108 min
Issued by
NWS Charleston, SC

The text

As transmitted.

840 
WHUS42 KCHS 071412
CFWCHS

Coastal Hazard Message
National Weather Service Charleston SC
912 AM EST Tue Dec 7 2021

SCZ050-071600-
/O.NEW.KCHS.CF.S.0006.211207T1412Z-211207T1600Z/
Charleston-
912 AM EST Tue Dec 7 2021

...BRIEF, MINOR SALT WATER FLOODING POSSIBLE IN DOWNTOWN 
CHARLESTON WITH HIGH TIDE THIS MORNING...

Tide levels in the Charleston Harbor are expected to peak near 7.0
ft MLLW with high tide this morning. There will be a brief period
where some very minor, salt water flooding could occur, mainly in
some of typical flood prone areas of Downtown Charleston such as 
areas adjacent to Gadsden Creek, including Hagood Avenue and the 
intersection of Hagood and Fishburne. High tide in the Charleston 
Harbor will be around 1018 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this coastal flood statement went out at Dec 7, 6:54 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 7, 6:54 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
654 AM EST Tue Dec 7 2021

.SYNOPSIS...
A cool and cloudy air mass will build over the region today and
will gradually erode tonight. A cold front will sweep across
the Southeast U.S. on Wednesday. High pressure will briefly
linger before another cold front arrives this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest round of observations indicated that the cold front was
located over the Grand Strand, curved west over the Fall Line of
SC/GA. The front was pushing steadily to the ESE. Regional
radar indicated that a couple of patches of light rain remain
along and east of the cold front, greatest coverage was near the
SC coast and over the near shore waters. High resolution
guidance indicates that the cold front push over the Charleston
Tri-County early this morning, then it is expected to slide SSE
across the rest of the forecast area by mid-day. In the wake of
the front, a sfc ridge associated with cold air damming will
surge south across the CWA. Lingering moisture and weak
isentropic lift should support mostly cloudy to cloudy
conditions through the day. In addition, isolated showers are
expected to occur from time-to- time today. Given the presence
of building cold air damming, the temperature forecast will be
very challenging. The forecast will favor the cooler members of
guidance, with non- diurnal temperature trends over the SC
Lowcountry. Based on the expected timing of the sfc ridge, high
temperatures in the upper 50s may occur over the SC Lowcountry
this morning, with temperatures slowly climbing into the 60s
across SE GA this afternoon.

Tonight: A broad H5 trough is expected to ripple east of the
Mississippi River late tonight. As the trough approaches, the core
of a 135+ kt H25 jet will swing over the southern Appalachians,
placing the forecast area under the right entrance region of the
jet. In addition, a broad field of mid-level Q-vector convergence
will expand across the region ahead of the trough axis. As a result,
a broad area of sfc low pressure is forecast to develop over the
Deep South with another wave off the NC coast. By late tonight, LLVL
flow will strengthen across GA and the Carolinas, resulting in a
defined band of isentropic lift between 295-305K over the I-20
corridor by 9Z, shifting east through the rest of the night. Given
the increasing forcing and lingering moisture, showers will
gradually increase across the forecast area through the night. The
forecast will feature likely PoPs inland with solid CHC PoPs across
the remainder of the CWA. Temperatures after midnight are expected
nearly steady in the upper 40s inland to the mid 50s across SE GA.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: Aloft, a strengthening shortwave over the Southern Plains
will help push a cold front across the area. Significant QG forcing
ahead of the shortwave will help to deepen a weak offshore sfc low
positioned off the Carolina coast. Likely pops over the western
counties early morning are expected to overspread the entire CWA
ahead of the front by the afternoon, with rain chances rapidly
decreasing late evening. Deeper moisture accompanying the system
(PWATs near 1.6") could allow for areas to receive a decent dousing
of rain with QPF values averaging 0.25" to 0.5". Isolated areas
mainly over the northern tier of the CWA could receive slightly
higher amounts up to 0.75" of much needed rainfall. NBM
probabilities indicate a few rumbles of thunder, mainly south of the
Charleston Tri-County area where greater instability lies over the
land areas within the warm sector. Model soundings show overall weak
lapse rates, extremely narrow CAPE profiles, and equilibrium levels
between 5 and 7 km, barely above the -10C isotherm. Therefore,
mention of slight chance of thunder remains in the forecast, but
only for a few hours as the chances are becoming less favorable for
lightning initiation. A decent temperature gradient over the forecast
area is expected as temperatures over the northwest portion of the
CWA will only reach the low 60s whereas in the extreme southeastern
GA counties highs could make it up to the low to mid 70s with the
influence of southwesterly flow and WAA. Overnight, lows will drop
into the upper 40s across the northwest tier, with low to mid 50s
across the remaining locations.

Thursday and Friday: Surface high pressure to the north will expand
southward behind the FROPA, allowing dry, continental air to return
briefly. As a mid-level ridge over the eastern Gulf becomes the more
influential synoptic feature, strengthening southwesterly flow will
gradually advect moist, warm air over the region. PWATS Thursday
morning, at a modest 0.5", will increase to 1.25" to 1.5" by Friday
afternoon. Weak signals of shortwave energy rippling over the region
as well as sfc convergence over the SC Piedmont could bring isolated
showers to the northwestern portion of the CWA on Friday afternoon,
drying out by the evening hours. Thursdays' highs will range in the
60s, increasing almost 10 degrees on Friday with areas south of I-16
maxing out in the upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Another cold front looks to approach the area Saturday, which is
expected to push offshore by Sunday morning. Thereafter, cool and
dry high pressure will replace the unseasonably warm/moist synoptic
pattern. Above normal temperatures are expected through the weekend,
with a brief cool down expected early next week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
A cold front will push across KCHS/KJZI between 12-15Z and KSAV
between 17-19Z. The passage of the front will result in a wind
shift from the NNE. A sfc ridge associated with cold air
damming will surge SW across the SC Lowcountry and SE GA this
morning and afternoon and will remain into this evening.
Lingering moisture combined with shallow forcing should yield
MVFR ceilings across the terminals, beginning around daybreak.
Forecast soundings and MOS indicates that MVFR ceilings will
continue through today and into the evening. Later this evening,
stronger forcing will approach from the SW, likely supporting
lowering ceilings at KSAV by this evening and overnight.
Showers may occur from time to time, especially early this
morning and then this evening. The TAFs will feature VCSH during
the periods of greatest rainfall potential.

Extended Aviation Outlook: Brief reductions in cigs and/or vsbys are
possible Wednesday afternoon/evening within showers.

&&

.MARINE...
A cold front will push across the SC waters this morning, followed
by surging high pressure. In the wake of the front, northeast winds
across the Charleston County nearshore waters will strengthen to 15-
20 kts with gusts to 25 kts. These winds are forecast to remain
until late this morning, highlighted with a Small Craft Advisory.
Seas across AMZ350 should build to 3-5 ft. This afternoon into
tonight, steady northeast winds and seas between 2-4 ft will
continue across the marine zones. Late tonight, winds are forecast
to shift from the south between 5-10 kts and seas decreasing to 2-3
ft.

Wednesday through Sunday: Winds will shift out of the southwest
Wednesday morning, gradually increasing and veering northeast
throughout the day ahead of an approaching cold front. Seas 2 to 4
feet and gusts up to 20 kt are expected across the waters; however,
conditions are currently forecast below Small Craft Advisory
criteria. Models indicate a low stratus deck Wednesday morning with
the possibility of sea fog developing over the Georgia coastal
waters once winds shift out of the southwest and WAA overspreads the
cool waters. Still some uncertainty exists as conditions would
likely be brief as showers out ahead of the front would disrupt any
sea fog. Marine conditions improve Thursday before deteriorating
Saturday night as another cold front approaches.

&&

.TIDES/COASTAL FLOODING...
Tides are expected to peak around 7.0 ft in the Charleston
Harbor at high tide this morning. This should be the last tide
of concern. A Coastal Flood Advisory could be needed for
Charleston and Colleton Counties. There are no coastal flooding
concerns along the Georgia and the remainder of the lower South
Carolina coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 11 AM EST this morning for AMZ350.

&&

NEAR TERM...NED
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/NED
MARINE...BRM/NED
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 7, 3:45 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
345 AM EST Tue Dec 7 2021

SCZ049-050-080845-
Coastal Colleton-Charleston-
345 AM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Coastal Flooding: Minor coastal flooding will be possible again
along the coasts of Charleston and Colleton Counties during the
high tide this morning. A Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-048-051-052-080845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
345 AM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Coastal Flood Statements in South Carolina, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.